Your Cancer Questions

O Dem Bones

A friend asked:

"My bones have gotten softer after cancer treatment--they say I have osteoporosis, and recommended that I take an IV medication (zoledronic acid) to treat this. What is osteoporosis, why did I get it after cancer treatment, and is this new drug safe? I have had both knees and a hip replaced, and don't want any more problems."


Osteoporosis (from the Greek, "porous bones") is a condition in which the bones have become brittle due to ongoing loss of calcium.

Bones lose calcium as we age. That is because the sex hormones, testosterone and estrogen, keep calcium in the bones, and these hormones decrease with age, especially after menopause. Some individuals inherit a tendency to lose more calcium and develop osteoporosis, whereas others experience very little loss. Did your mother have osteoporosis? If so, your chances of getting it are high. Fewer men have osteoporosis because their bones have more calcium than women's. Bone calcium loss is common in cancer patients. Cancer treatment for breast or prostate cancer that suppresses hormones can speed up osteoporosis. So, too, can corticosteroids, such as prednisone, which are often used in treatment.

You probably know that calcium is what makes bones strong; it's like the concrete that holds the building frame together. But you may not realize that your hip and knee problems are not due to osteoporosis, they are due to arthritis, another Greek term that means "joint inflammation. " In older adults the most common form is called osteoarthritis (Greek for "bone-joint inflammation"). The cause of osteoarthritis is wear and tear on the joint cartilage, so the joints don't function well. This results in thickening and overgrowth of adjacent bone--now that's painful, and can require a joint replacement. Both osteoporosis and osteoarthritis increase with age, but treating osteoporosis won't prevent these kinds of joint problems.

Osteoporosis, on the other hand, is painless, and it is only felt if it leads to the breakage of a brittle bone breaks, or to spine compression. In advanced osteoporosis, fractures happen easily with only a minor fall, or by carrying something only slightly heavy. Spinal compression can also lead to a bent spine, making it difficult and painful to walk. But the most dreaded Ds00185_im02383_mcdc7_hip_fracturethu_jpgcomplication of osteoporosis is a hip fracture--a break in the bone where it attaches the leg to the hip, in the neck of the ball-and-socket joint (see the picture at the left.) A hip fracture can kill you or lead you to prolonged hospitalizations and eventually a nursing home. Of those who survive, almost half will lose their pre-fracture walking and activity levels. 

It's hard to break a hip from a simple fall, unless your bones are very brittle, and that's why it's important to stop osteoporosis before it gets too advanced. Since early osteoporosis is silent, women (and cancer survivors) are recommended to get bone density screening tests periodically. If calcium loss is detected and is progressing, treatment will be recommended.

Merely taking more calcium and increasing your vitamin D does not put calcium back into your bones, but you will lose more calcium if your levels of either are low. Treatment for osteoporosis starts with a type of drug called "bisphophonate." This medication strengthens the bones so they don’t continue to lose calcium, and often will increase the amount of calcium in the bones. Usually the doctor starts with the medication in pill form, but if it's not doing the job, then the IV drug will be used. (The IV drug is also used to slow down bone metastases due to cancer). There are other types of drugs for osteoporosis that are used in special cases, but for routine osteoporosis the IV drug is given once or twice per year.

Is the drug safe? Problems with this medication are infrequent, but of course you don’t want to take anything you don’t need because you don’t want to be in that <1% of patients with a serious side effect. If you have tooth or jaw problems, or kidney failure, there are risks, and it's best avoided. Once in a while your calcium can get dangerously low on this medication, so that's why we check. The other risks are usually avoided or caught early if the blood tests are checked, and if you take the recommended calcium and vitamin D.  I’ve treated hundred of patients with this drug--mostly cancer patients, but a few normal ones. I have only seen a serious problem once--a jaw inflammation--and it eventually resolved.

So by all means, if your doctor recommends treatment for osteoporosis, then I advise you to go ahead with it. You'll be safer and stronger in the long run.

If you have comments or questions, please post them on the HOME page.  Thank you!